From the December 15, 1999 issue
- Insulin pens have become a popular way for diabetic patients
to administer insulin. However, it's common for patients
who use NPH insulin pens to administer a dose without proper
suspension of the contents. In some cases, this may result
in large clumps of aggregated NPH insulin flowing out of
the pen during the first injection, leading to a high frequency
of hypoglycemic symptoms with new cartridges. A study by
Jehle et al (Inadequate suspension of NPH insulin in pens.
Lancet 1999; 354:1604-7) showed that only 9% of 109 patients
tipped and rolled their pens adequately to assure proper
mixing (the authors recommend that pens be tipped at least
20 times). NPH insulin content of expelled solution ranged
from 5% to 214%! More importantly, the study showed that
patients who improve their technique have significantly
fewer hypoglycemic episodes. Practitioners should alert
patients to problems with improper suspension of NPH insulin
in pen devices and assure that proper mixing technique is
- A correction is needed in the phenobarbital sodium monograph
in Mosby's 1999 Intravenous Medications (Gahart B. Nazareno
A.; 15th edition, page 671). The monograph lists the loading
dose for status epilepticus as 10 to 20 mg in single or
divided doses. The correct loading dose is 10 to 20 mg per
kg. Please make the corrections in any texts in your facility.
The publisher has been notified.
- PERCOCET products are available in the following
combinations of oxycodone/acetaminophen: Percocet 2.5/325;
5/325; 7.5/500 and 10/650. Some strengths were listed incorrectly
in last week's issue.
- In our February 11, 1998, issue, we mentioned the potential
for confusion between PROLEUKIN (aldesleukin), for metastatic
renal cell carcinoma, and the platelet growth factor product,
NEUMEGA (oprelvekin). Proleukin is often referred to as
"interleukin-2," "IL-2," or "IL-II," while Neumega has been
called recombinant human interleukin-11 ("rhIL-11" or "IL-11").
Problems could occur if these synonyms are used. Interleukin-11
(Arabic numeral eleven) might be seen as interleukin-II
(Roman numeral two), or vice versa. We now have two reports
where hospitalized patients received Proleukin rather than
Neumega when physicians' prescriptions for "IL-11" were
misinterpreted as IL-2. These errors passed through several
nurses and pharmacists until they were finally recognized
after several days of therapy. Such mix-ups can be serious,
as severe adverse events such as hypotension and pulmonary
congestion may occur with even normal doses of Proleukin.
Synonyms or abbreviations should never be used. Refer to
these drugs only by their brand and generic names. Consider
implementing computerized warnings during order entry, and
clarify any order for "IL-11" or "IL-II."
- A physician's order for ATACAND (candesartan cilexetil)
was misread by a nurse as "antacid." The error was discovered
when pharmacy contacted the nurse to inform her that Atacand
was not on the formulary.
- A complete set of back issues (Volumes I-IV) of the ISMP Medication Safety Alert! is now available on CD-ROM for
$75. The material is presented in Adobe PDF format with
the Adobe Acrobat Reader included. All articles are completely
searchable in full text and may be copied electronically
for use in internal newsletters, committee reports, etc.
Purchase orders and major credit cards are accepted. Order
- ISMP announces the availability of the 2000-2001 Safe
Medication Management Fellowship. The one-year program trains
a nurse, pharmacist, or physician in methods for preventing
adverse drug events. The fellow works closely with ISMP
staff on a variety of educational activities and visits
various practice sites, regulatory agencies, and pharmaceutical
manufacturers. Fellowship applicants must have at least
one year of clinical experience. A syllabus and directions
for application can be requested by contacting us at 215
947 7797 or by e-mailing us at firstname.lastname@example.org.